Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 15, NWS Marquette, MI

August 27, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 27, 2018, 4:00 AM EDT for Schoolcraft County, Michigan. It took effect at Aug 27, 2018, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2018, 4:00 AM EDT (08:00 UTC)
In effect from
Aug 27, 2018, 8:00 AM EDT
Expired
Aug 27, 2018, 10:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

470 
WHUS43 KMQT 270800
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
400 AM EDT Mon Aug 27 2018

MIZ014-280200-
/O.NEW.KMQT.BH.S.0015.180827T1200Z-180828T0200Z/
Southern Schoolcraft-
400 AM EDT Mon Aug 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

07

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 27, 3:31 AM EDT, 29 minutes earlier.

Area forecast discussion, Aug 27, 3:31 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
331 AM EDT Mon Aug 27 2018

.UPDATE...
Issued at 1013 PM EDT SUN AUG 26 2018

As was suggested by a number of models earlier today, shra/tsra
mostly split around the fcst area this evening. Far western Upper MI
was affected by one area of ne moving shra/tsra that included some
torrential rain producing convection. Meanwhile, s central Upper MI
was swiped by the northern edge of stronger convection pushing e
across WI. Strengthening low-level jet will likely support
additional shra/some tsra spreading from WI into mainly the se half
of the fcst area during the night while pcpn over the w lifts ne and
eventually fades away. There are indications that a more
consolidated area of heavier shra/tsra may push across s central
Upper MI Mon morning. Thereafter, it looks like much of the
remainder of the day will be uneventful until shortwave lifts into
the Upper Mississippi Valley late in the day. Reworked wx for Mon to
end pcpn w to e during the morning and pushed back pcpn development
to only western Upper MI in the mid/late aftn hrs. In reality, given
model trends, may be closer to 00z or perhaps after when convection
develops/spreads into Upper MI.
&&

.SHORT TERM...(This evening through Monday night)
Issued at 329 PM EDT SUN AUG 26 2018

Multiple clusters of convective activity is currently approaching
the Upper Great Lakes, with the cluster in WI the one to watch
this evening. 700mb flow is favorable for bringing in this
convection through the southern U.P., with these thunderstorms
having the potential to be strong. As the first of two shortwaves
traverses the region tonight, additional showers and thunderstorms
look to develop tonight, crossing and affecting much of the Upper
Peninsula through the early morning hours. With a steady stream of
moisture advecting in, these showers and storms may contain
moderate to locally heavy rainfall, and portions of the southern
U.P. may need to be monitored closely for repeated rounds of rain
within a relatively short amount of time. While confidence is not
that high for widespread flooding concerns for tonight, signals
are there to watch for potential localized flooding, especially
in Menominee into Dickinson and perhaps Iron counties. By tomorrow
morning through midday Monday, much of the forecast area should
see a break before the more significant round of storms move in.

As alluded to, the primary timeframe of concern will be tomorrow
afternoon into tomorrow night, as more widespread heavy rain and
strong to perhaps severe thunderstorms impact the U.P. Plentiful
amounts of instability, increasing bulk shear, and a significant
uptick in PWATs will all combine to create these multiple hazard
concerns. Although 0-6km shear will be on the rise by tomorrow
evening, the better shear values (>40kts.) appears to lag behind
the better instability, before the SBCAPE diminishes after sunset
tomorrow. The bottom line is that there will be a small window
tomorrow afternoon into tomorrow evening for storms to approach
and exhibit severe potential, transitioning to a flooding threat
as the night continues. Stay tuned to future forecast updates for
this evolving situation.

Last but certainly not least, temperatures. Lows tonight will be
on the warm side, only dropping into the 60s area-wide. Despite
some cloud cover potentially lingering around tomorrow, WAA
already underway will allow for highs to reach the mid to upper
80s for most locations. Look for warm lows again tomorrow night
for the eastern half of the U.P., with slightly cooler upper 50s
in the western sections.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM EDT MON AUG 27 2018

Frontal boundary is expected to cross into western Upper Michigan at
the beginning of the period Tuesday morning. An upper impulse ahead
of the main trough that likely will have brought the most impactful
weather to the area Monday night should already be off to the
northeast by this time, but perhaps some lingering showers/storms
will still be ongoing over the far east.

The trough will move east slightly through N MN during the day, and
this will help the frontal boundary to begin to work its way through
the UP. This may set off a few isolated showers and thunderstorms
for the western portions of the UP and Lake Superior during the day.
Later in the evening and overnight, better chances for showers and
storms are expected across the southeast along the front. Though
unlikely, heavy rainfall may still be a threat early with pwats of
1.8 to 2 ahead of the front. The most likely area of highest QPF
looks to be in southern Menominee County, but perhaps stretching to
the NE into southern Delta and Schoolcraft. Much drier air will
quickly filter in behind the front and end the threat for heavy rain
after midnight.

Some light shower activity may linger behind the front into
Wednesday morning over the east as the trough finally exits, but
then conditions will dry out and it will be considerably cooler.
Model blend continues to trend downward with highs only reaching the
upper 50s north where clouds may hold on due to upslope/onshore flow
to mid 60's near MNM. Record cold high temps are 54/55 for
CMX/MQT/WFO, could be within a couple degrees of that.

Sfc high pressure and mild upper ridging will then dominate through
Friday morning, and there are indications of splitting 500 hPa
flow over the OH valley and srn Great Lakes Thursday night. The
next wave will move in later on Friday and multiple impulses will
keep precip chances in the forecast through much of Saturday. That
should be followed by another day or two of quiet weather before
the next wave dips through Ontario and drags a cold front through
the area in the early part of next week, but obviously
predictability is low that far out. &&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 110 AM EDT MON AUG 27 2018

It appears another area of shra/tsra will lift ne across portions of
Upper MI early this morning, but will likely affect KSAW more so
than KIWD/KCMX. This pcpn will exit in the morning, then expect a
line of strong tsra to move across the area this evening. Otherwise,
VFR conditions will generally be the rule except for a period of
lower stratus/MVFR cigs which should occur late ovenight into the
morning hrs. Upslope southerly wind at KSAW may drop the cigs to IFR
for a time. With the expected strong storms this evening, hvy
rain/gusty winds should occur along with MVFR conditions and
potentially brief IFR/LIFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 401 PM EDT SUN AUG 26 2018

Winds will get up to 25 knots at times for this forecast period, but
that is the strongest it will get. This would be late tonight
through Monday morning, again Monday night into Wed morning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

UPDATE...Rolfson
SHORT TERM...lg
LONG TERM...KCW
AVIATION...Rolfson
MARINE...Titus
Hazardous weather outlook, Aug 26, 11:08 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
1108 PM EDT Sun Aug 26 2018

MIZ001>007-009>014-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
1108 PM EDT Sun Aug 26 2018 /1008 PM CDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Rest of Tonight

Scattered thunderstorms are expected overnight. Heavy rain will
be possible in stronger storms, especially south central.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible through Tuesday night. Heavy rain is
likely with stronger storms, especially Monday night, which may
lead to flash flooding where more persistent thunderstorms occur.
Severe thunderstorms are also possible late Monday afternoon into
Monday night.

A high swim risk is expected on Monday for the Lake Michigan
beaches of Schoolcraft County.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
1108 PM EDT Sun Aug 26 2018 /1008 PM CDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Rest of Tonight

Thunderstorms are possible overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible through Tuesday night. Severe
thunderstorms are possible late Monday afternoon into Monday
night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1108 PM EDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Rest of Tonight

Thunderstorms are possible tonight. Some storms may be strong.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible through Tuesday night. Severe
thunderstorms are possible Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Aug 26, 10:05 PM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1005 PM EDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       1 WSW TWIN LAKES        46.88N 88.86W
08/26/2018  M2.24 INCH       HOUGHTON           MI   MESONET

            MESONET STATION MC008, 1 WSW TWIN LAKES.

0934 PM     HEAVY RAIN       2 NE ARNHEIM            46.95N 88.45W
08/26/2018  M1.41 INCH       HOUGHTON           MI   MESONET

            MESONET STATION MC031, 2 NE ARNHEIM.

0931 PM     HEAVY RAIN       1 SW LAURIUM            47.22N 88.46W
08/26/2018  M1.06 INCH       HOUGHTON           MI   MESONET

            MESONET STATION MC030, 1 SW LAURIUM.

&&

JAW
Local storm report, Aug 27, 12:00 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 AM EDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       2 E LAURIUM             47.23N 88.39W
08/26/2018  M1.00 INCH       HOUGHTON           MI   MESONET

            MESONET STATION TRRM4, 2 E LAURIUM.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:10 PM EDTSpecial Marine WarningMQT65 min
Aug 27, 6:16 PM EDTSpecial Marine WarningMQT29 min
Aug 27, 6:24 PM EDTSevere Thunderstorm WarningMQTGogebic51 min
Aug 27, 7:12 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon28 min
Aug 27, 7:17 PM EDTSpecial Marine WarningMQT88 min
Aug 27, 7:53 PM EDTSevere Thunderstorm WarningMQTHoughton, Keweenaw67 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.